Heavy Rain, Lincoln
- When
- August 6, 3:55 PM CST to 4:30 PM CST
- Where
- Lincoln County, Merrill
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -89.680
More than an inch of rain, 1.27 inches, fell in Merrill in 35 minutes.
Weak convergence near the surface, an upper level storm system and unstable air produced a small bow echo that moved through central and east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Weak convergence near the surface, an upper level storm system and unstable air produced a small bow echo that moved through central and east-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 6, 2:30 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SAT AUG 6 2011 .SHORT TERM...TONIGHT AND SUNDAY. LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A BROAD SURFACE LOW PRESSURE MOVING OVER THE SOUTHERN HALF OF MINNESOTA THIS AFTERNOON. NORTH OF THE LOW...LEAD SHORTWAVE IMPULSE IS GENERATING A CLUSTER OF SHOWERS AND STORMS THAT HAVE BEGUN TO PUSH INTO NORTH-CENTRAL WISCONSIN. THE STORMS REMAIN BELOW SEVERE LIMITS...BUT HAVE BEEN BUILDING INTO AN AREA OF 1K J/KG OF ML CAPE AND NO CIN OVER WEST CENTRAL WISCONSIN. NOT OUT OF THE QUESTION THAT AN ISOLATED DAMAGING WIND GUST COULD OCCUR THROUGH EARLY THIS EVENING OVER N-C WISCONSIN WITH ANY STORMS. ADDITIONAL STORMS HAVE BEGUN TO FIRE OVER THE U.P. ALONG A COOL FRONT WHICH CONNECTS TO THE SURFACE LOW. AS A SHORTWAVE TROUGH OVER THE PLAINS PUSHES A SURFACE LOW INTO THE STATE TONIGHT...THUNDERSTORM POTENTIAL IS THE MAIN FORECAST CONCERN. TONIGHT...OPERATIONAL MODELS NOT IN THE BEST OF AGREEMENTS WITH THE TRACK OF A SURFACE LOW ACROSS THE NORTHERN MISSISSIPPI VALLEY TONIGHT...SO STUCK WITH A MIDDLE OF THE ROAD APPROACH AND HPC'S PREFERRED GUIDANCE INCLUDING THE SREF AND GFS. SE MOVING SHORTWAVE TROUGH WILL DRIVE A SURFACE LOW FROM NORTHERN MISSISSIPPI VALLEY TO WEST-CENTRAL WISCONSIN. A LEAD SHORTWAVE IMPULSE WILL TRACK OVER FAR N-C WISCONSIN WITH SHOWERS AND STORMS THROUGH EARLY THIS EVENING AND HAVE EXPANDED AND INCREASED POPS OVER CENTRAL WISCONSIN TO ACCOUNT FOR A SOUTHWARD TREND TOWARDS THE INSTABILITY. AN ISOLATED DAMAGING WIND GUST CANNOT BE RULED OUT WITH THESE STORMS AS DAYTIME INSTABILITY LINGERS INTO THIS EVENING OVER NORTH-CENTRAL WISCONSIN. ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THE LOW OVER CENTRAL MINNESOTA OR WESTERN WISCONSIN LATER THIS AFTERNOON OR EARLY THIS EVENING WHICH WILL TRACK ESE TOWARDS CENTRAL WISCONSIN THIS EVENING AND EASTERN WISCONSIN OVERNIGHT. DAYTIME INSTABILITY WILL SUBSIDE THIS EVENING AND GET PUSHED SOUTH...AND ELEVATED INSTABILITY WILL ALSO GRADUALLY WEAKEN WITH TIME. WILL STILL HAVE PLENTY FOR SHOWERS AND STORMS...WHICH COULD DROP SOME DECENT RAINFALL TOTALS...SMALL HAIL...AND MODERATELY GUSTY WINDS. SUNDAY...LOW PRESSURE MOVES OVER CENTRAL WISCONSIN INTO LOWER MICHIGAN. SHOWERS WILL BE LIKELY ALONG AND TO THE NORTH OF THE SURFACE LOW TRACK...FROM ABOUT WAUSAU TO GRB. CANNOT RULE OUT THUNDER AHEAD OF THE LOW EITHER...BUT SEVERE CHANCES LOOK TO BE EAST OF THE REGION. SHOWERS AND A FEW STORMS WILL BE SLOWLY EXITING IN THE AFTERNOON FROM WEST TO EAST WITH THE MOVEMENT OF THE SHORTWAVE TROUGH AXIS. LOWERED TEMPS ACROSS THE NORTH FIGURING CLOUDS AND SHOWER ACTIVITY WILL KEEP TEMPS COOL. HIGHS RANGING THROUGH THE 70S. .LONG TERM...MONDAY THRU NEXT SATURDAY. TRANSISTION INTO WNW UPPER FLOW CONTINUES DURING FIRST PART OF PERIOD AS SERIES OF SHORTWAVE TROFS MOVE ACROSS N GREAT LAKES REGION. TEMPS WILL AVERAGE A BIT BELOW NORMS WITH A COUPLE OF CHANCES OF PRECIP AHEAD OF TROFS. 06/12Z MODELS IN GENERAL AGREEMENT ON THIS TRANSITION AND OVERALL TIMING OF SHORTWAVES. SIGNIFICANT MODEL DIVERGENCE STARTS TO SHOW UP AT END OF PERIOD (AND BEYOND THIS FORECAST) WITH RESPECT TO LARGE UPPER LOW OVER HUDSON BAY. 06/12Z GFS BRINGS SLUG OF VERY COOL AIR INTO GREAT LAKES LATE IN THE WEEKEND AS LOBE OF ENERGY ROTATES ACROSS REGION. PREV GFS AND ECMWF SLIDE LOW E AND BUILD UPPER RIDGE BACK TOWARD CENTRAL PART OF CONUS. PREVIOUS FORECAST OVERALL WAS IN GOOD SHAPE THRU END OF THE WEEK SO LITTLE ADJUSTMENT WAS NEEDED. 06/12Z GFS MOS TEMP GUID SEEMED A COUPLE DEGS ON THE HIGH SIDE AFTER MONDAY FOR SEVERAL SITES. STAYED CLOSE TO PREVIOUS FORECAST TEMPS. DID ADJUST MAX TEMPS FOR MONDAY UP A DEG OR SO WITH WEAK WAA AND SOME SUN AHEAD OF LATE MON/TUE SYSTEM. && .AVIATION...THUNDERSTORM COMPLEX MOVING OVER NW WISCONSIN WILL APPROACH RHI AROUND MID-AFTERNOON AND EXIT BY EARLY THIS EVENING. ANTICIPATE A LULL IN THE ACTION THIS EVENING BEFORE LOW PRESSURE APPROACHES FROM THE WEST. MODELS HAVE VARIED TIMING IN REGARDS WHEN THE 2ND ROUND OF PRECIP ARRIVES. USED THE SREF/GFS TO APPROX. THIS TIMING...WHICH BRINGS SHOWERS AND THUNDERSTORMS INTO THE CENTRAL WISCONSIN TAF SITES DURING THE OVERNIGHT HOURS...AND INTO THE EASTERN TAF SITES LATE TONIGHT. SOME FOG POSSIBLE AT GRB/ATW BEFORE THE PRECIP ARRIVES. SHOWERS AND LOW CIGS/VSBYS TO LINGER INTO TOMORROW MORNING...THEN IMPROVING CONDITIONS TOMORROW AFTERNOON. && .MARINE...TRACK OF SURFACE LOW WILL BE CRITICAL TO POTENTIAL SMALL CRAFT ADVISORY CONDITIONS...WHICH ISNT NAILED DOWN YET BY THE LATEST GUIDANCE. CURRENT THINKING WILL BRING THE LOW ACROSS NW TO EC WISCONSIN...WHICH WILL KEEP A BAGGIER PRESSURE GRADIENT THROUGH TOMORROW...AND A LIGHTER WIND REGIME. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MPC/JKL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 228 PM CDT SAT AUG 6 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 228 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. ALTHOUGH AN ISOLATED DAMAGING WIND GUST WILL BE POSSIBLE OVER CENTRAL AND NORTH-CENTRAL WISCONSIN THROUGH THIS EVENING...MAINLY GUSTY WINDS TO 40 MPH...SMALL HAIL AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL AND NORTH-CENTRAL WISCONSIN THIS EVENING. LMZ521-522-541>543-071930- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 228 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS THAT POSE A HAZARD TO BOATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MPC/JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 418 PM CDT SAT AUG 6 2011 WIZ018-019-062215- LANGLADE-LINCOLN- 418 PM CDT SAT AUG 6 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SPIRIT...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... IRMA AROUND 435 PARRISH BY 510 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TE
The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
More than an inch of rain, 1.27 inches, fell in Merrill in 35 minutes.
Thunderstorm winds downed 2 to 6 inch diameter trees on Cain Creek Road near State Highway 64, east of Merrill.
More than an inch and a half of rain, 1.55 inches, fell in Rothschild in 30 minutes.
Thunderstorm winds downed several trees and power lines in Mattoon causing damage to some structures, including the concession stand and dugout at a local ballpark.
Thunderstorm winds downed trees and power lines east of Bowler.
A spotter measured a 58 mph thunderstorm wind gust north of New London, near Sugar Bush.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343928, 339431, 339406, 339433, 339434, 339435.